A team from the University of Colorado School of Medicine in Aurora has reported the rare case of a patient with coexistent systemic mastocytosis (SM) and multiple myeloma (MM) who developed autoimmune enteropathy after initiating treatment with the immunomodulator lenalidomide (Revlimid®).

A 56-year-old male patient was diagnosed with SM associated with immunoglobulin A (IgA)-kappa MM, Revised International Staging System (R-ISS) stage II, in 2018. He had had urticaria pigmentosa for more than 20 years.

“It is unknown how long our patient’s [urticaria pigmentosa] may have overlapped with the existence of an asymptomatic plasma cell disorder precursor, such as monoclonal gammopathy of undetermined significance (MGUS) or smoldering myeloma, during the interval prior to his diagnosis of MM,” Lakritz et al explained.

In 2019, the patient initiated treatment with a combination of clarithromycin, lenalidomide, and dexamethasone. His IgA levels improved, but during cycle 2 of therapy, he was admitted to the hospital due to severe nonhemorrhagic diarrhea associated with diffuse abdominal cramps. He required intravenous hydration and total parenteral nutrition because he exhibited an oral food intolerance.

Read more about comorbidities of SM

Treatment with a bile acid sequestrant failed to improve his symptoms. Further examination suggested enteritis and inflammatory/immune-mediated enteropathy. The patient was subsequently diagnosed with immune-mediated gastroenteropathy, possibly caused by lenalidomide.

He started treatment with methylprednisolone. His condition improved, and he was discharged from the hospital on a steroid taper.

The patient started a second-line therapy for MM (ixazomib plus dexamethasone) after completing the steroid taper. However, the regimen was not sufficient to sustain decreased IgA levels, so a third drug was added, daratumumab. He achieved a very good partial response, which remained stable through his last evaluation (March 2021), and he showed no evidence of recurrent autoimmune gastroenteropathy.

Reference

Lakritz S, Forsberg PA, Sherbenou DW, Mark TM. Lenalidomide-induced autoimmune enteropathy complicating treatment of multiple myeloma with concurrent systemic mastocytosis. Clin Case Rep. 2022;10(9):e6199. doi:10.1002/ccr3.6199